Some children may be at risk for serious adverse events, including death, after taking codeine for relief of pain following tonsillectomy and/or adenoidectomy for obstructive sleep apnea, according to a safety communication issued Aug. 15 by the U.S. Food & Drug Administration.
The agency issued the alert after reviewing recent reports of three deaths and one case of severe respiratory depression in children 2 to 5 years of age who took the pain reliever after surgery. The children were given the pain reliever within a normal range of dosage, but each had an inherited genetic ability to convert the painkiller into life-threatening or fatal amounts of morphine.
The FDA is currently conducting a safety review of the drug to see if other children have died or overdosed after ingesting codeine and, if so, whether or not they were taking the drug for reasons other than pain relief after surgery to treat obstructive sleep apnea.
According to the FDA, "Health care professionals should be aware of the risks of using codeine in children, particularly in those who have undergone tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome. If prescribing codeine-containing drugs, the lowest effective dose for the shortest period of time should be used on an as-needed basis."
Copyright © 2012 HealthDay. All rights reserved.